Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Oct 7, 2018, 9:57 PM CDT for Marshall County, Kansas. It took effect at Oct 9, 2018, 11:40 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 9:57 PM CDT (02:57 UTC)
- In effect from
- Oct 9, 2018, 11:40 AM CDT
- Expired
- Oct 13, 2018, 8:07 AM CDT
- In force
- 4 days
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:38 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Oct 7, 6:38 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sun Oct 7 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 340 PM CDT Sun Oct 7 2018 Good consistency with the overall forecast remains on track for heavy rain to impact much of the area with already saturated soils through the short to mid range forecast period. Additionally, severe potential will work into the forecast to some degree this afternoon and again Monday afternoon and Tuesday afternoon mainly over east central portions of the forecast area. Overall, upper pattern has been becoming more meridional with a deepening upper low and digging trough over the Desert Southwest and a broad eastern CONUS ridge remaining place as evidenced very well with upper air observations and satellite imagery. Widespread showers with moderate to heavy rain have been increasing in coverage this afternoon over south central KS with some expanding areas in northeastern and east central KS with the hint of an MCV moving into the area from earlier decaying convection over northern OK. More unstable air to the south of the baroclinic zone from central MO into southeastern KS and back into north central OK have continued to see consistent thunderstorm activity. The warm front is forecast to begin advancing north into the area this late this afternoon as the western trough continues to dig into AZ and western NM region. This will allow a shortwave from the TX panhandle region to once again pivot into the area increasing ascent ahead of it and cooling the mid levels of the atmosphere slightly. As the previously mentioned MCV feature moves through the area, the influence from the incoming shortwave should increase chances of precipitation over the area with some convective elements possibly developing over east central KS mainly along the I-35 corridor as the warm front lifts into the region. More widespread stratiform rain should overspread north central areas and contribute rainfall totals into the early morning hours on Monday. Severe potential for east central areas this afternoon into early evening will not be zero due to some dry mid level air working into the region. This could be cause for strong gusty winds with momentum transfer to the surface. Overall, most convection should struggle to produce severe wind gusts as storm interactions along with more parallel flow sets up as the warm front transitions to a more southwest to northeast orientation. Tonight, expecting that stronger moisture fluxes with theta-e advection at the H85 levels will be positioned more over central into north central KS and thus reinforce isentropic ascent to the north of the baroclinic zone yielding more of a backbuilding precipitation shield. Thinking additional rain amounts over north central areas could be on the order of 1-2 inches with locally higher amounts possible. Have already anticipated this and issued several river flood warnings in this general area with more rain anticipated as another shortwave traverses the area above the surface boundary Monday with the main vort lobe becoming more negatively tilted into the area Tuesday before finally advancing through the area overnight Tuesday into early Wednesday morning. .LONG TERM...(Monday night through Sunday) Issued at 340 PM CDT Sun Oct 7 2018 Considering the timing of these waves over the area, it seems that most 12Z guidance from this morning has a good overall handle on the synoptic pattern into the Monday and Tuesday time frame. Thus, confidence is at least medium to high that the current flood watch is well positioned and therefore keeping the same counties under the watch with the same time frame. As mentioned upper flow energy will pivot into the region and with divergence aloft increasing over high PW air for this time of year. Increasing moisture fluxes and mid 60 to around 70 degree dewpoints will allow for heavy rain Monday night again into Tuesday morning. Do expect that total rainfall amounts through Tuesday to range from around 3 inches over east central KS to around 5 inches over north central areas. These amounts seem to line up with ensemble data as higher ensemble amounts are generally focused over north central areas. Additionally, both Monday afternoon and Tuesday afternoon could see a window of severe wind potential mainly from late morning through late afternoon. As mid level dry air works into east central and far northeastern KS areas contributing to generally lighter rain totals and low to mid level lapse rates increase slightly due to overall WAA with perhaps partial clearing then the risk for severe convective winds will increase with any storms that do develop within a very highly sheared environment. Wednesday into the latter half of the week, a very much welcome drying trend will take place with only a period of some lighter to moderate precipitation expected across the area on Friday and then dry again into the weekend. Temperatures overall rise to above normal for Monday and Tuesday. After the cold front finally advances through then stronger CAA will allow for cooler daytime temperatures into the 50s and some overnight lows possibly reaching the middle 30s Thursday morning into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 632 PM CDT Sun Oct 7 2018 Widespread LIFR to IFR ceilings are expected tonight with periods of showers and an isolated thunderstorm. Ceilings improve Monday afternoon to MVFR to low VFR as the rain threat shifts west. Light northeasterly winds gradually veer to the SSE by sunrise and increase to 10 to 20 kts by the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ008>010-020>023- 034>038-054. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Skow
Hazardous weather outlook, Oct 7, 3:55 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 PM CDT Sun Oct 7 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 PM CDT Sun Oct 7 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will occur across much of the area this afternoon into tonight. Locally heavy rains will occur in some areas as the storms are expected to move over the same areas repeatedly. This could cause localized flooding especially later tonight when the coverage of showers and storms is expected to increase again. This afternoon, there is also a small chance that a few storms could produce strong gusty winds into early this evening. But, this would be limited to areas along and southeast of a Emporia to Lawrence line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Multiple rounds of showers and thunderstorms are expected to occur through Tuesday night. Areas of heavy rainfall are expected, especially on Monday and Tuesday, across much of north central and central Kansas, causing an increasing threat of flooding. A few strong to severe thunderstorms also will be possible during the afternoon and evening hours of Monday and Tuesday. While there is still considerable uncertainty regarding the potential for severe weather, some risk for damaging wind gusts may accompany the most intense storms with the most likely areas impacted are expected to be focused over east central into far northeastern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:57 PM CDT | River Flood Warning | TOP | Cloud | 5 days |
| Oct 8, 2:45 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Oct 8, 3:11 AM CDT | River Flood Warning | TOP | Franklin | 4 days |
| Oct 8, 3:49 AM CDT | River Flood Warning | TOP | Franklin, Osage | 58 hr |
| Oct 8, 4:31 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Oct 8, 7:25 AM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 4 hr |
| Oct 8, 9:14 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 5 days |
| Oct 8, 11:28 AM CDT | Areal Flood Warning | TOP | Anderson, Franklin | 4 hr |
| Oct 8, 12:12 PM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Ottawa, Saline | 24 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Dickinson | 57 hr |
| Oct 8, 12:59 PM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Oct 8, 1:31 PM CDT | Special Weather Statement | TOP | Geary | 29 min |
| Oct 8, 1:57 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Lyon | 49 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Lyon | 60 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Ottawa | 55 hr |
| Oct 8, 3:40 PM CDT | River Flood Warning | TOP | Riley | 51 hr |
| Oct 8, 4:24 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| Oct 8, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.